Once a month I go to an oncologist’s infusion center to be given a medicine called Tysabri. I have no idea where they got this ridiculous name, because it has no resemblance to the generic, Natalizumab. I will readily admit Tysabri is better than Natalizumab. But they are both pretty darn bad.
Tysabri is a relatively new treatment for Multiple Sclerosis. It came out in 2004 with a lot of promise. Studies were showing it slowed the progression of MS by 68% over a placebo. That is pretty awesome. There was one tiny little hiccup. Three people on the drug developed an opportunistic infection called progressive multifocal leukoencephalopathy or PML. PML is a brain infection that is almost always fatal. It was for these three people. And now it is up to eight.
'Fatal' is one of those funny things that you just can’t reverse. Even though they didn’t have to, Biogen, the company that manufactures Tysabri, pulled it off the market. People who had been on it freaked out. They were better on it. And now it was gone.
After a year of research and damage control, Biogen re-introduced Tysabri. With a ton of restrictions. Because of the potential of a fatal illness, doctors were to only consider Tysabri as a last resort drug. Only if a patient could not tolerate or did not do well on the other MS therapies would they go on Tysabri (I fall into this fun category). They had to be registered with the Biogen Tysabri program. They had to complete a questionnaire every time they had an infusion, to determine if they had been on anything that might have suppressed their immune system even more in combination with the Tysabri. These questions were to be asked before the infusion. The infusion, through an intravenous line, was to be every 28 days. There should not be a gap in the treatment schedule. People who were on Tysabri when it was pulled and then went back on after it’s reintroduction were having allergic reactions. It appeared this was something you could not be casual about.
So this is what is on my mind once a month when I go to the oncologist’s office for my infusion. Opportunistic infections. Compromised immune systems. Death.
Ha ha. I’m just kidding!! lol I only think about death.
I went for my Tysabri infusion yesterday, to the same oncologist’s office I have gone to for two years. I really like this office. The first infusion center I went to was also an oncologist’s. They treated me like a cancer patient, doing an exam and blood work at each visit. I questioned the need and was told “This is the way we do it." I objected and was told it was their way or the highway.
I love the place I go to now. Even though they have kept some of that 'chemo protocol' that drives me nuts, they are good natured and flexible. As opposed to obnoxious and bullying at the first place. The doctor I see (albeit unnecessarily) is very friendly and pleasant and we always have a nice chat about all sorts of things. I love the nurses, who are really, really kind to all the patients. They are just wonderful in a million ways.
On to my issue.
I have been feeling and looking like absolute crap since my shoulder surgery 6 weeks ago. My body has puffed up like the Michelin Man. My legs and feet especially are bad, with my feet oozing out of the straps of my sandals. I'm in constant pain. But no one knows why this has happened. Or what to do about it.
My Physical Therapist is awesome, practically standing on her head trying to come up with a modality that will make a difference. But she doesn’t know what’s wrong. My surgeon? Well, he is Dr. Wonderful, so Be Still My Heart. But he is starting to look just the teeniest bit frustrated that I am not better. When I don’t get better, I have to keep coming back. Keep coming back? That is a failure. In some way, some part of the process has failed and who wants that in their face? He suggested it is an immune response that is causing so much pain. I am totally on board for blaming my body. I specialize in self-loathing. But that is a guess and a guess is the best he can do. He did load me up with pain killers, but they barely touch the pain. I am probably habituated to them now.
But back to the infusion. So I am already feeling like crap. At every appointment I have to get my blood drawn because Tysabri has also been found to be associated with liver damage. (Malignant melanoma too, woo hoo!) The phlebotomist is a very pleasant woman who has long, claw-like acrylic nails, otherwise known as Bacteria R Us. She either doesn’t wear gloves or keeps the same single glove on that she had when I come in the room, from the last patient. I say nothing, because that is the way I was raised. So she is a major danger to me, an immunocompromised patient, and all the other fragile chemo patients she sees ever day.
But I don’t want to get her in trouble. Or make her mad at me. So I keep my mouth shut.
I drag myself into the treatment room and climb into a recliner that is so big my feet don’t reach the floor. It is a large room, probably 50 by 30 feet, with a glass wall divider. There are six recliners on one side of the wall (the Quiet Side) and about 12 on the other side, where there is a television that is always blaring an unutterably bad movie. The ‘Quiet Side’ is a joke. Everyone has someone with them and, naturally, they talk to each other. Because everyone is talking, they have to raise their voices. Some are talking on cell phones. There is a constant cacophony.
One of the nurses comes over to start my IV. No blown veins, so only one stick today. Yay! We chat, she hangs a bag of Benadryl and within about five minutes I am dozing uneasily. The Tysabri gets hung while I am snoozing.
Funny thing, I never remember them asking me the questions on the questionnaire that are supposed to be asked before the Tysabri is given. Hmmmm…
I wake up after about an hour. I haven’t had any lunch, so I eat the blueberry muffin I brought with me. Within a half an hour, I start to feel kind of queasy. A requirement of the process is that my blood pressure is to be taken before, during and after the infusion. Yesterday it starts at 134/84; next one is 145/86; the final is 160/90. I ask her if I should be worried. What I really mean is “Could you please call an ambulance?” The nurse says, wow, that is really high! But that is it. I tell her I feel nauseous. She stops in her tracks. Oh good, someone is going to take care of me! She narrows her eyes and says what do you mean.
And I say “I think I ate my blueberry muffin too fast.” Because God forbid I inconvenience somebody by dying on their shift. She bounces off, back to the six million other things that need her attention. I am thinking there is a reason my blood pressure is supposed to be taken. Like maybe a change in BP is a danger sign? But that doesn’t seem to occur to anyone else.
These are people who are really, really good. They work hard. They never stop moving. They are nice. They are funny. I like them. But I am so lost as a patient, I feel I don’t exist. My body is not doing what it is supposed to be doing, it’s not healing and it’s doing weird stuff, but this isn’t really anyone’s priority. Protocols are left by the wayside. A potential side effect means the staff gets out late. Blood pressure creeping steadily up to dangerous levels? It’s brushed off as being caused by the pain in my arm. Because anything else means extra work for people who are already overworked.
The worst part is, this is not a solitary occurrence. This is an epidemic. Everyone you know with a chronic illness could probably tell a similar story.
It is hard enough being sick and in pain in the first place. It was not at the top of my career choices, but it is equivalent to a full time job. It is almost impossible to advocate for yourself when you are feeling really rotten. And people who do advocate for themselves? They are considered rude pains in the ass.
I don’t know what the solution is. Besides learning to speak up in a way that does not create defensiveness and animosity on the other side. But is that possible? Did I ever tell you that I did that once before with a doctor’s office? Their response: a certified letter saying don’t come back.
When I first started, I asked Dr. H how long I would be on Tysabri. He said “Until something better comes along.” So for now, I will just quietly haul myself in every 28 days. I don’t want to rock the boat. I don’t want to get a certified letter. I am just too darn sick to battle. I don’t want anyone who is taking care of me to be mad at me. I am already too defenseless. That is a kind of vulnerability I cannot withstand.